Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 76, NWS Jackson, MS

July 4, 2020Rankin County, Scott County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 4, 2020, 6:06 PM CDT for Rankin County, Scott County, Mississippi. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 6:06 PM CDT (23:06 UTC)
Expired
Jul 4, 2020, 7:58 PM CDT
In force
112 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS54 KJAN 042306
FFWJAN
MSC121-123-050200-
/O.NEW.KJAN.FF.W.0076.200704T2306Z-200705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
606 PM CDT Sat Jul 4 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East Central Rankin County in central Mississippi...
  Southwestern Scott County in central Mississippi...

* Until 900 PM CDT.

* At 530 PM CDT, the public reported flash flooding due to earlier 
  heavy rainfall between Pelahatchie and Morton on Old Highway 80. 
  Between 2 and 3 inches of rain have fallen in the area, and flash 
  flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Pelahatchie and Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3243 8975 3243 8969 3228 8967 3227 8981
      3231 8984 3242 8986

FLASH FLOOD...OBSERVED

$$

NF
1 follow-up statement
363 
WGUS74 KJAN 050058
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
758 PM CDT Sat Jul 4 2020

MSC121-123-050108-
/O.CAN.KJAN.FF.W.0076.000000T0000Z-200705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rankin MS-Scott MS-
758 PM CDT Sat Jul 4 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL RANKIN AND 
SOUTHWESTERN SCOTT COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3243 8975 3243 8969 3228 8967 3227 8981
      3231 8984 3242 8986

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 4, 3:35 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
335 PM CDT Sat Jul 4 2020

.DISCUSSION...
Tonight and Sunday: Local radars showed increasing coverage of
showers and thunderstorms at mid afternoon. A few of the storms
could produce strong gusty winds and brief heavy downpours as they
continue into this evening. The activity should see a distinct
diurnal trend and dissipate with the loss of daytime heating but
lingering boundary interactions may prolong rain chances til
midnight. Mid afternoon satellite imagery/RAP analysis showed the
circulation around a weak low centered over the Mississippi/Alabama
Gulf coast. Our CWA will maintain under the influence of this low
through Sunday. This feature will again help result in a greater
coverage of mainly afternoon and early evening shower and
thunderstorm development Sunday. Our airmass will remain quite moist
with PWATs around two inches. Environmental parameters will not
change much as compared to today so a few strong wind gusts and
locally heavy rainfall will accompany the strongest storms again.
Otherwise, temperatures will climb to near 90 again before the
convection kicks in and may result in peak heat index values in the
lower 100s. /22/

Sunday night through the week...

A wet weather pattern exists for much of this week as the region
will remain under troughing aloft. This, combined with PW amounts
around 2-2.4 inches, will bring a good coverage/chance for showers
and storms as well as locally heavy and efficient rainfall. Given
the moist airmass and upper level pattern, cannot rule out that
storms or showers won't linger overnight some or start earlier in
the day than would otherwise be the case for normal summer storm
regime. This increase in potential convective coverage and cloud
cover should limit high temperatures. By mid to late week, the
pattern changes to where the upper ridge over the west starts to
expand farther east and encroach on our region. Afternoon
convection should still be possible but high temperatures will
begin to creep back up into the lower 90s. This, along with
dewpoints remaining in the mid to some upper 70s, will bring the
return of heat stress concerns. Heat indices will once again flirt
with 105 degrees. This concern may need to be included into the
HWO/graphics in later forecasts and the need for any other heat
products will need to be monitored. /28/

&&

.AVIATION...
18Z TAF discussion:
Scattered TSRA was noted developing on local radars at 1730Z and
coverage is expected to become numerous this aftn into the evng.
This will result in lowered flight conditions along with gusty
winds at the TAF sites. Away from TSRAs VFR conditions will
prevail area through 08Z Sunday. After 08Z Sunday MVFR/IFR cigs
and VSBYs wl be psbl in the se through 12Z but elsewhere VFR
conditions are expected to continue through Sunday morning. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  86 /  38  67  47  91
Meridian      72  89  72  87 /  44  68  44  88
Vicksburg     74  90  74  86 /  33  66  50  88
Hattiesburg   73  89  72  87 /  45  85  52  92
Natchez       73  88  72  84 /  36  79  57  90
Greenville    74  89  74  87 /  35  63  35  82
Greenwood     74  91  73  88 /  37  64  29  81

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/28
Hazardous weather outlook, Jul 4, 2:33 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CDT Sat Jul 4 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
233 PM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 4, 4:55 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
455 PM CDT Sat Jul 4 2020

ARZ074-042230-
Ashley AR-
455 PM CDT Sat Jul 4 2020

...STRONG THUNDERSTORMS WILL AFFECT ASHLEY COUNTY UNTIL 530 PM CDT...

At 454 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Snyder to near West Crossett.
Movement was south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  North Crossett around 500 PM CDT.
  West Crossett around 515 PM CDT.
  Crossett around 520 PM CDT.
  Wilmot and Parkdale around 530 PM CDT.

Other locations impacted by these storms include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3321 9208 3324 9209 3325 9205 3331 9198
      3335 9199 3335 9197 3338 9196 3340 9199
      3339 9146 3301 9146 3301 9206 3303 9209
      3303 9211 3307 9211 3309 9214 3315 9211
      3316 9214 3318 9213 3319 9214
TIME...MOT...LOC 2154Z 015DEG 10KT 3324 9160 3320 9200

NF
Special weather statement, Jul 4, 5:20 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
520 PM CDT Sat Jul 4 2020

MSZ035-036-042245-
Humphreys MS-Holmes MS-
520 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES AND EAST
CENTRAL HUMPHREYS COUNTIES UNTIL 545 PM CDT...

At 520 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tchula, or 10 miles northeast of Thornton, moving north at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Holmes
and east central Humphreys Counties, including the following
locations... Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 9004 3313 9005 3309 9031 3325 9040
      3324 9037 3328 9038 3328 9036 3331 9035
      3330 9033 3332 9032 3331 9029 3335 9028
      3335 9029 3336 9032 3337 9032
TIME...MOT...LOC 2220Z 163DEG 8KT 3321 9023

NF
Special weather statement, Jul 4, 5:37 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
537 PM CDT Sat Jul 4 2020

MSZ036-037-042315-
Attala MS-Holmes MS-
537 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES AND
SOUTHWESTERN ATTALA COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mcadams, or 7 miles west of Kosciusko, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Newport around 600 PM CDT.
  Durant and Goodman around 615 PM CDT.

Other locations impacted by this storm include Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3316 8959 3293 8952 3293 8973 3288 8973
      3288 8997 3289 8999 3312 8991
TIME...MOT...LOC 2237Z 077DEG 10KT 3303 8972

NF
Local storm report, Jul 4, 5:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
545 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      COLUMBIA                31.26N 89.84W
07/04/2020                   MARION             MS   EMERGENCY MNGR

            AT AROUND 5:22 PM, THE EMERGENCY MANAGER
            REPORTED FLOODING ON THE WEST SIDE OF THE
            DOWNTOWN AREA IN COLUMBIA.

&&

JNE
Special weather statement, Jul 4, 5:48 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Sat Jul 4 2020

MSZ035-036-042315-
Humphreys MS-Holmes MS-
548 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES AND
NORTHEASTERN HUMPHREYS COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tchula, or 12 miles northeast of Thornton, moving northwest at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Holmes
and northeastern Humphreys Counties, including the following
locations... Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3328 8999 3303 9013 3317 9046 3324 9043
      3324 9041 3325 9038 3324 9037 3328 9038
      3328 9036 3331 9035 3330 9033 3332 9032
      3331 9029 3335 9028 3335 9029 3336 9032
      3337 9032
TIME...MOT...LOC 2248Z 114DEG 5KT 3323 9020

NF
Special weather statement, Jul 4, 5:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
557 PM CDT Sat Jul 4 2020

LAZ007>009-042330-
Morehouse LA-East Carroll LA-West Carroll LA-
557 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOREHOUSE...
NORTHWESTERN EAST CARROLL AND WEST CARROLL PARISHES UNTIL 630 PM
CDT...

At 557 PM CDT, Meteorologists were tracking a strong thunderstorm
near Jones, or near Wilmot, moving south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Oak Grove around 625 PM CDT.
  Goodwill around 630 PM CDT.

Other locations impacted by this storm include Pioneer, Forest and
Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 9168 3300 9132 3276 9122 3267 9160
      3267 9164 3266 9164 3265 9166 3300 9171
TIME...MOT...LOC 2257Z 337DEG 20KT 3297 9155

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:23 PM CDTSpecial Weather StatementJANLauderdale37 min
Jul 3, 9:08 PM CDTSpecial Weather StatementJANAttala37 min
Jul 3, 9:29 PM CDTSpecial Weather StatementJANAttala, Montgomery31 min
Jul 3, 9:36 PM CDTFlash Flood WarningJANAttala, Choctaw117 min
Jul 4, 9:41 AM CDTRiver Flood WarningJANLeake9 days
Jul 4, 12:41 PM CDTSpecial Weather StatementJANSharkey49 min
Jul 4, 12:58 PM CDTSpecial Weather StatementJANSimpson47 min
Jul 4, 2:17 PM CDTSpecial Weather StatementJANWarren28 min
Jul 4, 2:28 PM CDTSpecial Weather StatementJANHinds32 min
Jul 4, 2:36 PM CDTSpecial Weather StatementJANFranklin24 min
Jul 4, 2:41 PM CDTSpecial Weather StatementJANLowndes34 min
Jul 4, 3:00 PM CDTSpecial Weather StatementJANHinds30 min
Jul 4, 3:04 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington41 min
Jul 4, 3:34 PM CDTSpecial Weather StatementJANClaiborne26 min
Jul 4, 4:07 PM CDTSpecial Weather StatementJANRankin23 min
Jul 4, 4:13 PM CDTSpecial Weather StatementJANLamar, Marion32 min
Jul 4, 4:48 PM CDTSpecial Weather StatementJANHolmes27 min
Jul 4, 4:52 PM CDTSevere Thunderstorm WarningJANNewton, Scott38 min
Jul 4, 5:20 PM CDTSpecial Weather StatementJANHolmes25 min
Jul 4, 5:28 PM CDTFlash Flood WarningJANMarion2 hr
Jul 4, 5:37 PM CDTSpecial Weather StatementJANAttala38 min
Jul 4, 5:48 PM CDTSpecial Weather StatementJANHolmes27 min
Jul 4, 5:52 PM CDTFlash Flood WarningJANHolmes4 hr
Jul 4, 6:14 PM CDTSpecial Weather StatementJANHolmes31 min
Jul 4, 6:58 PM CDTFlash Flood WarningJANWinston3 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.